Georgia, 2012

Damaging Winds in Georgia, July 1, 2012

July 1, 2012 · NWS CHS · 19 events in 5 counties and zones

Temperatures in the upper 90s/lower 100s and dewpoints in the mid 70s/around 80 created tremendous instability featuring SBCapes 6000-8000 j/kg, downdraft capes 1500-2000 j/kg and hail capes 1500-2500 j/kg. Also of note: very warm surface-700 mb temperatures and 500 mb temperatures -10 to -12C generates 700-500 mb lapse rates around 9 c/km.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$66,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Temperatures in the upper 90s/lower 100s and dewpoints in the mid 70s/around 80 created tremendous instability featuring SBCapes 6000-8000 j/kg, downdraft capes 1500-2000 j/kg and hail capes 1500-2500 j/kg. Also of note: very warm surface-700 mb temperatures and 500 mb temperatures -10 to -12C generates 700-500 mb lapse rates around 9 c/km. Thunderstorms fired along an inland surface trough axis; multicell thunderstorms then generated cold pools which drove severe convection through virtually the entire forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 1, 6:20 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 1, 6:20 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
720 PM EDT SUN JUL 1 2012

...THE DANGEROUS HEAT WAVE CONTINUES...
...SEVERE THUNDERSTORM WATCH FOR THE ENTIRE AREA UNTIL 10 PM THIS
EVENING...

.SYNOPSIS...
A STRONG UPPER RIDGE WILL PERSIST TODAY BEFORE WEAKENING AND
SHIFTING SOUTHWEST AWAY FROM THE AREA. AN INLAND SURFACE TROUGH
WILL STRENGTHEN AND SHIFT CLOSER TO THE COAST LATE NEXT WEEK INTO
THE WEEKEND...SUPPORTING MORE UNSETTLED WEATHER.

&&

.NEAR TERM /THROUGH MONDAY/...
UPSTREAM CONVECTION HAS CONSOLIDATED AS COLD POOL HAS DEVELOPED
ALOFT AND MUCH OF IT IS BEGINNING TO MAKE HEADWAY TOWARD THE
SOUTH AND SE. THERE IS NOTHING TO STOP IT NOW...ALTHOUGH SOME
WEAKENING COULD OCCUR NOW THAT WE ENTER THE NOCTURNAL REGION. IN
FACT THE MCS MAINTENANCE PROBABILITIES ARE 60-70 PERCENT.

HOWEVER...ACCORDING TO THE SPC MESO-ANALYSIS PAGE SBCAPES ARE
STILL AS HIGH AS 5000-5500 J/KG...WITH DCAPES NEAR 1800 J/KG.
LIFTED INDICES ARE AS LOW AS -14C WITH MID LEVEL LAPSE RATES STILL
NEAR -9C/KM. AN IMPRESSIVE THERMODYNAMIC ENVIRONMENT TO SAY THE
LEAST. GIVEN THAT SIGNIFICANT HAIL INDEX IS NEAR 2 AND MUCH OF OUR
FAT CAPE IS ALOFT WITH LIFTED 0-3 KM CAPE...LARGE HAIL REMAINS
LIKELY GIVEN THE INTENSE UPDRAFT STRENGTH. PLUS WITH THE
AFOREMENTIONED DCAPES...STRONG DOWN BURSTS OF WIND WILL ALSO OCCUR
IN SOME OF THE STORMS. THUS WE SEE NO REASON TO DEVIATE FROM THE
ONGOING SEVERE THUNDERSTORM WATCH WHICH REMAINS IN EFFECT FOR ALL
AREAS UNTIL 10 PM. IT REMAINS POSSIBLE THAT WE MAY EVEN NEED TO
EXTEND THE WATCH FOR SOME AREAS AFTER THAT TIME...PENDING LATEST
RADAR TRENDS AND CONVECTIVE PARAMETERS LATER THIS EVENING.

WE HAVE ADJUSTED OUR POP FORECAST TO SHOW INCREASING CHANCES OF
CONVECTION FROM NORTH AND NW TO SOUTH AND SE THROUGH THE FIRST
PART OF TONIGHT. HIGHEST COVERAGE WILL BE IN THE SCATTERED TO
NUMEROUS RANGE...WITH ACTIVITY IMPACTING AREAS FROM BERKELEY AND
CHARLESTON COUNTY TO JENKINS AND SCREVEN EARLY. THIS ACTIVITY WILL
TAKE UNTIL 10-11 PM UNTIL IT REACHES PLACES FROM BEAUFORT TO
CHATHAM...EVANS AND TATTNALL. THE STORMS WILL LIKELY BE WEAKENING
SOME BY THE TIME THEY REACH THE REST OF SE GA BY MIDNIGHT OR SO.

WE HAVE CANCEL THE EXCESSIVE HEAT WARNING SINCE MOST PLACES HAVE
SEEN THEIR HEAT INDEX DROP TO NEAR 110 DEGREES OF LOWER. PLUS WITH
THE INCREASE IN CLOUDINESS AND THE UPCOMING CONVECTION THEY WILL
CONTINUE TO DROP. ONCE THE PRECIPITATION MOVES INTO THE CWFA WE
WILL EXPERIENCE CONSIDERABLE EVAPORATIONAL COOLING...WITH LARGE
TEMP DROPS IN A SHORT PERIOD OF TIME. WE HAVE MADE SOME
ADJUSTMENTS TO ACCOUNT FOR THE RAIN-COOLER AIR MASS...SHOWING MOST
LOWS DOWN INTO THE LOWER AND MIDDLE 70S. HOWEVER...PLACES THAT
ESCAPE THE RAIN WILL STILL HOLD IN THE UPPER 70S OR EVEN NEAR 80.
EITHER WAY...WHEN COMBINED WITH HIGH RELATIVE HUMIDITY...AN
UNCOMFORTABLY STICKY NIGHT FOR THE AREA.

OUTSIDE CHANCE OF SOME LATE NIGHT FOG IN LOCATIONS THAT GET
RAINFALL. PROBABILITIES ARE STILL TOO LOW TO REFRAIN FROM
INCLUDING IN THE GRIDS HOWEVER.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
MONDAY...AS THE UPPER LEVEL RIDGE WEAKENS ITS GRIP ON THE AREA...THE
CAP WILL WEAKEN AND THIS COMBINED WITH UPPER LEVEL DISTURBANCES
TRAVERSING AROUND THE NORTHEAST SIDE OF THE UPPER LEVEL RIDGE WILL
GIVE US A THREAT FOR UNSETTLED WEATHER. 12Z MODELS AND ESPECIALLY
THE GFS ONCE AGAIN DEVELOP EXTREME INSTABILITY MONDAY AFTERNOON WITH
CAPE VALUES POSSIBLY IN EXCESS OF 6000 J/KG. THE STORM PREDICTION
CENTER HAS MAINTAINED A SLIGHT RISK ZONE FOR SEVERE THUNDERSTORMS
MONDAY AND MONDAY NIGHT. THE KEY TO THE AMOUNT OF INSTABILITY ON
MONDAY AS WELL AS THREAT FOR PRECIPITATION AND THE AFTERNOON HEAT
INDICES IS WHAT HAPPENS WITH CONVECTION THIS EVENING. IF A STRONG
COMPLEX OF THUNDERSTORMS WORKS OVER THE ENTIRE CWA THIS EVENING THEN
THE HEAT INDEX...AFTERNOON INSTABILITY AND THREAT FOR THUNDERSTORMS
FOR MONDAY AND LIKELY MONDAY EVENING WILL BE NEGATIVELY IMPACTED.
FOR NOW WILL BASICALLY MAINTAIN THE PREVIOUS FORECAST THAT INCLUDES
HIGHS FROM 95 TO 100 INLAND...AFTERNOON HEAT INDICES FROM 110 TO
114 AWAY FROM THE COAST AND A CHANCE FOR LATE DAY THUNDERSTORMS IN
THE NORTHWEST AND A SLIGHT CHANCE ELSEWHERE. WE HAVE ISSUED A HEAT
ADVISORY FOR THE ENTIRE AREA VALID FROM 11 AM TO 8 PM MONDAY.

MONDAY NIGHT...AFTER THE THREAT FOR EVENING THUNDERSTORMS...THE
THREAT FOR PRECIPITATION SHOULD DIMINISH. LOWS WILL MAINLY BE IN THE
MID TO UPPER 70S.

TUESDAY AND WEDNESDAY...THE GENERAL SYNOPTIC PATTERN WILL CONTINUE
INTO MID WEEK...WITH THE INLAND SURFACE TROUGH STRENGTHENING AND
SHORTWAVE ENERGY SHIFTING SOUTHEAST INTO THE FORECAST AREA. AT
THIS TIME...MODELS ARE SUGGESTING THAT SUBSEQUENT SHORTWAVES WILL
BE COMPARATIVELY WEAKER THAN WHAT IS SEEN FOR MONDAY NIGHT. HAVE
THUS CAPPED SHOWER/THUNDERSTORM POTENTIAL IN THE SLIGHT CHANCE
RANGE FOR BOTH DIURNAL CONVECTION...AS WELL AS ANY NOCTURNAL
CONVECTION RESULTING FROM UPPER LEVEL SUPPORT AND/OR DOWNSTREAM
PROGRESSION OF EARLIER ORGANIZED SYSTEMS. HEIGHTS ALOFT WILL
CONTINUE TO FALL...AS A BROAD UPPER TROUGH BUILDS DOWN THE EAST
COAST. HIGH TEMPERATURES WILL STILL BE ABOVE SEASONAL
NORMALS...REACHING THE MID TO UPPER 90S AWAY FROM THE COAST ON
TUESDAY AND THE LOW TO MID 90S BY WEDNESDAY. HEAT INDICES WILL
RANGE FROM 105 TO 110 DEGREES INLAND BOTH AFTERNOONS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A TROUGH ALOFT WILL PERSIST ALONG THE EAST COAST INTO THE
WEEKEND...WHILE DEEP MOISTURE REMAINS EMBEDDED WITHIN A SURFACE
TROUGH SLIPPING TOWARD THE COASTLINE THROUGH THE PERIOD. HIGH
TEMPERATURES WILL GENERALLY RANGE FROM THE LOW TO MID 90S EACH
AFTERNOON...STILL A FEW DEGREES WARMER THAN SEASONAL NORMALS. DEEP
MOISTURE AND CONVERGENCE WITHIN THE NEARBY SURFACE
TROUGH...COMBINED WITH SHORTWAVE ENERGY EMBEDDED WITHIN THE TROUGH
ALOFT...WILL SUPPORT IMPROVED CONVECTIVE POTENTIAL EACH DAY.
DECENT MODEL CONSENSUS PROVIDES ENOUGH CONFIDENCE TO INCREASE POPS
INTO THE 30 PERCENT RANGE...MAINLY DURING THE CLIMATOLOGICALLY
FAVORED AFTERNOON/EARLY EVENING HOURS LATE WEEK THROUGH THE
WEEKEND.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
CONVECTION WILL CONTINUE TO APPROACH THE TERMINALS THIS
EVENING...IMPACTING KCHS FROM 00-02Z AND AT KSAV FROM 02-04Z. TSTMS
WILL PRODUCE GUSTY WINDS AND HEAVY RAINS...REASULTING IN PERIODIC
MVFR CONDITIONS DURING THIS TIME.

FOR LATE TONIGHT IF CLOUD COVER DIMINISHES ENOGUH THERE IS A CONCERN
FOR MVFR CONDITIONS TO RETURN FROM ABOUT 10-13Z IF ANY LIGHT FOG IS
ABLE TO FORM.

FOR THE BALANCE OF MONDAY WE ARE SHOWING VFR CONDITIONS...ALTHOUGH
THE RISK REMAISN FOR SOME LATE DAY CONVECTION TO OCCUR. PROSPECTS
ARE TOO MINIMAL TO INCLUDE AT THIS TIME WITH THE 00Z TAFS.

EXTENDED AVIATION OUTLOOK...THERE ARE NO CONCERNS WITH A GREATER
THAN 30 PERCENT CONFIDENCE LEVEL.

&&

.MARINE...
THE RIM OF THE ATLANTIC RIDGE ACROSS THE WATERS THIS EVENING WILL
GIVE WAY TO MORE CYCLONIC CIRCULATION TONIGHT AS CONVECTION
ASSOCIATED WITH THE INLAND TROUGH ATTEMPTS TO MOVE INTO THE AREA.
SOME OF THESE STORMS WILL BE LOCALLY STRONG OR SEVERE WITH
DAMAGING WINDS AND LARGE HAIL TO OCCUR. IF YOU/RE STILL OUT ON THE
WATERS...IT IS HIGHLY RECOMMENDED THAT YOU MAKE IT BACK TO A SAFE
PORT BEFORE STORMS START MOVING IN AFTER 8 OR 9 PM. THE CONVECTION
WILL DISRUPT THE GRADIENT WIND FIELDS...BUT OUTSIDE OF THE
CONVECTION...SOUTHERLY WINDS WILL BE NEAR 15 KT EARLY...THEN DROP
OFF ABOUT 5 KT LATE AS THEY VEER A LITTLE MORE TOWARD THE SW. SEAS
WILL HOLD AROUND 2-3 FT...ALTHOUGH SOME OCCASIONAL 4 FOOTERS WILL
OCCUR OUT NEAR 20 NM OR FURTHER OFF THE COAST.

MONDAY THROUGH FRIDAY...THE MARINE AREA WILL BE LOCATED BETWEEN
ATLANTIC HIGH PRESSURE TO THE EAST AND AN INLAND TROUGH TO THE
WEST/NORTHWEST THROUGH THE PERIOD. SOUTH TO SOUTHWEST WINDS AT OR
BELOW 15 KT WILL PREVAIL INTO EARLY NEXT WEEK...WITH SEAS BETWEEN 1
TO 3 FT ACROSS THE NEARSHORE WATERS AND 3 TO 4 FT ACROSS THE OUTER
MARINE ZONES.

THE INLAND SURFACE TROUGH IS EXPECTED TO STRENGTHEN BY MID
WEEK...TIGHTENING THE PRESSURE GRADIENT WITH THE ATLANTIC SURFACE
HIGH. SOUTH/SOUTHWEST FLOW COULD SURGE UP TO 15 TO 20 KT AT TIMES
BY WEDNESDAY AND THURSDAY...HOWEVER WINDS AND SEAS ARE EXPECTED TO
REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA.

&&

.TIDES/COASTAL FLOODING...
THE UPCOMING FULL MOON COMBINED WITH THE PERIGEAN SPRING TIDES
WILL RESULT IN THE THREAT FOR SHALLOW COASTAL FLOODING NEAR THE
TIMES OF HIGH TIDE DURING THE EVENING HOURS...POSSIBLY BEGINNING
LATE MONDAY AND LIKELY EXTENDING THROUGH MUCH OF THE UPCOMING
WEEK. AT THIS TIME IS APPEARS THAT THE GREATEST THREAT FOR SHALLOW
COASTAL FLOODING IS IN THE CHARLESTON AND COASTAL COLLETON AREAS.

&&

.CLIMATE...
RECORD HIGHS - SUNDAY...JULY 1
KCHS... 100/1970
KCHL... 101/1902
KSAV... 102/1990

RECORD HIGHS - MONDAY...JULY 2
KCHS... 99/1996
KCHL... 101/1931
KSAV... 101/1931 AND PREVIOUS YEARS

RECORD HIGH MINIMUMS - SUNDAY...JULY 1

KCHS... 77/1986
KCHL... 86/1998
KSAV... 81/1897

RECORD HIGH MINIMUMS - MONDAY...JULY 2

KCHS... 78/1987
KCHL... 82/1998
KSAV... 79/1902

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HEAT ADVISORY FROM 11 AM TO 8 PM EDT MONDAY FOR GAZ087-088-
     099>101-114>119-137>141.
SC...HEAT ADVISORY FROM 11 AM TO 8 PM EDT MONDAY FOR SCZ040-042>045-
     047>052.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Jul 1, 5:19 PM EST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
619 PM EDT SUN JUL 1 2012

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047-048-051-052-
022230-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL JASPER-TIDAL BERKELEY-
619 PM EDT SUN JUL 1 2012

...SEVERE THUNDERSTORM WATCH 445 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

EXCESSIVE HEAT...HEAT ADVISORIES AND/OR EXCESSIVE HEAT WARNINGS
ARE POSSIBLE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED
FOR POSSIBLE ACTIVATION THROUGH AT LEAST MIDNIGHT.

AMZ330-350-352-354-022230-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
619 PM EDT SUN JUL 1 2012

...SEVERE THUNDERSTORM WATCH 445 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED
FOR POSSIBLE ACTIVATION THROUGH AT LEAST 1 AM MONDAY.

AMZ374-022230-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
619 PM EDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...ISOLATED TO SCATTERED THUNDERSTORMS WILL
IMPACT THE OUTER GEORGIA WATERS LATE THIS EVENING OR OVERNIGHT. A
FEW OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH AND SEVERE HAIL. THE MOST
LIKELY OF ANY SEVERE WEATHER WILL BE BETWEEN 11 PM AND 3 AM.

THIS IS A POTENTIALLY DANGEROUS SITUATION. STAY TUNED TO NOAA
WEATHER RADIO ALL HAZARDS...TV OR YOUR LOCAL NEWS SOURCE FOR THE
LATEST SEVERE WEATHER WATCHES AND WARNINGS FROM THE NATIONAL
WEATHER SERVICE IN CHARLESTON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THROUGH
3 AM MONDAY.

SCZ049-050-022230-
COASTAL COLLETON-CHARLESTON-
619 PM EDT SUN JUL 1 2012

...SEVERE THUNDERSTORM WATCH 445 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

EXCESSIVE HEAT...HEAT ADVISORIES AND/OR EXCESSIVE HEAT WARNINGS
ARE POSSIBLE TUESDAY.

TIDES...ASTRONOMICAL INFLUENCES FROM THE UPCOMING FULL MOON AND
PERIGEE MAY LEAD TO SHALLOW COASTAL FLOODING WITH THE EVENING HIGH
TIDES THROUGH MID WEEK. COASTAL FLOOD ADVISORIES MAY BE REQUIRED
AT A LATER TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED
FOR POSSIBLE ACTIVATION THROUGH AT LEAST MIDNIGHT.

In the hours before

Local storm report, Jul 1, 6:23 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
723 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     2 SSW LADSON            32.96N  80.13W
07/01/2012                   DORCHESTER         SC   911 CALL CENTER

            LAW ENFORCEMENT REPORTED ONE TREE DOWN ON POWERLINE
            ALONG PICARD DRIVE.

&&

EVENT NUMBER CHS1200404

JHP
Local storm report, Jul 1, 6:35 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
735 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND DMG     2 S SAINT STEPHEN       33.38N  79.92W
07/01/2012                   BERKELEY           SC   LAW ENFORCEMENT

            FIRE DEPARTMENT PERSONNEL WITNESSED A ROOF BLOWN OFF A
            14 BY 80 FEET TRAILER ALONG MENDEL RIVER ROAD. 6 TO 8
            FULL PINE TREES WERE ALSO BLOWN DOWN AT THE SAME
            LOCATION.

&&

CORRECTED LOCATION...REMARKS

EVENT NUMBER CHS1200399

DPB
Local storm report, Jul 1, 7:17 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
817 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     2 NNE VARNVILLE         32.88N  81.06W
07/01/2012                   HAMPTON            SC   911 CALL CENTER

            ONE TREE DOWN ON BROOKWOOD DRIVE.

&&

EVENT NUMBER CHS1200405

JHP
Local storm report, Jul 1, 7:30 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
830 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             ALLENDALE               33.01N  81.31W
07/01/2012  E0.70 INCH       ALLENDALE          SC   PUBLIC

            THE PUBLIC REPORTED DIME SIZE HAIL.

&&

EVENT NUMBER CHS1200406

DPB
Local storm report, Jul 1, 7:36 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
836 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     TSTM WND DMG     SYCAMORE                33.04N  81.22W
07/01/2012                   ALLENDALE          SC   EMERGENCY MNGR

            AN EMERGENCY MANAGER REPORTED ONE TREE DOWN IN SYCAMORE
            SOUTH CAROLINA.

&&

EVENT NUMBER CHS1200407

DPB
Local storm report, Jul 1, 7:42 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
842 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     TSTM WND DMG     MARTIN                  33.07N  81.48W
07/01/2012                   ALLENDALE          SC   EMERGENCY MNGR

            AN EMERGENCY MANAGER REPORTED A POWER LINE DOWN IN
            MARTIN SOUTH CAROLINA.

&&

EVENT NUMBER CHS1200408

DPB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Effingham

When
July 1, 7:45 PM EST to 7:47 PM EST
Where
Effingham County, 2.71 mi NW of Tusculum
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
32.430, -81.450

Trees and power lines downed. GA Highway 17 closed at Clark Rroad.

Thunderstorm Wind, Effingham

When
July 1, 7:45 PM EST to 7:47 PM EST
Where
Effingham County, Clyo
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.480, -81.270

The public reported damage to a shed from wind approximately 70 miles per hour.

Thunderstorm Wind, Effingham

When
July 1, 7:50 PM EST to 7:52 PM EST
Where
Effingham County, 0.58 mi W of Rincon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.300, -81.240

The public reported at least four trees down across the town of Rincon.

Thunderstorm Wind, Effingham

When
July 1, 7:58 PM EST to 8:00 PM EST
Where
Effingham County, 1.17 mi E of Pineora
Measured
60 kt (69 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
32.320, -81.400

A trained spotter reported multiple trees down along live oak trail.

Thunderstorm Wind, Chatham

When
July 1, 7:58 PM EST to 7:59 PM EST
Where
Chatham County, (Sav)savannah Intl A
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
32.130, -81.200

A peak gust of 57 mph was reported by the ASOS at the Savannah - Hilton Head International Airport.

Thunderstorm Wind, Effingham

When
July 1, 8:02 PM EST to 8:04 PM EST
Where
Effingham County, 1.75 mi E of Springfield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.370, -81.290

A spotter estimated 60 mph wind gusts near the intersection of Stillwell Road and Clyo Road.

Thunderstorm Wind, Chatham

When
July 1, 8:04 PM EST to 8:09 PM EST
Where
Chatham County, 1.5 mi NNE of Pooler
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
32.140, -81.240

The public reported a few shutters and shingles blown off a house. 7 trees were also snapped about 30 feet from the ground. The wind was esimated to be 70 mph.

Thunderstorm Wind, Chatham

When
July 1, 8:08 PM EST to 8:10 PM EST
Where
Chatham County, 1.38 mi N of Savannah Beach
Measured
61 kt (70 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.020, -80.850

Law Enforcement reported one tree down on top of a vehicle along Laurel Avenue. Two people were injured and transported via ambulance. The extent of injuries are unknown.

Thunderstorm Wind, Tattnall

When
July 1, 8:09 PM EST to 8:11 PM EST
Where
Tattnall County, 1.5 mi NNE of Reidsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
32.100, -82.110

Law Enforcement reported one tree down along Highway 23.

Thunderstorm Wind, Chatham

When
July 1, 8:11 PM EST to 8:13 PM EST
Where
Chatham County, Pooler
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.120, -81.250

The public reported large tree limbs down in Pooler.

Thunderstorm Wind, Chatham

When
July 1, 8:15 PM EST to 8:17 PM EST
Where
Chatham County, 0.91 mi SE of (Sav)savannah Intl A
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.120, -81.190

One tree down at Chatham County Mosquito Control Facility.

Thunderstorm Wind, Chatham

When
July 1, 8:20 PM EST to 8:22 PM EST
Where
Chatham County, 0.91 mi SW of Savannah
Measured
60 kt (69 mph) estimated gust
Property damage
$6,000
Reported by
State Official
Coordinates
32.040, -81.090

Law Enforcement reported one tree down on top of three vehicles along east 50th Street. There were no injuries.

Thunderstorm Wind, Chatham

When
July 1, 8:22 PM EST to 8:24 PM EST
Where
Chatham County, 3.58 mi W of Fairway Oaks
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
32.040, -81.190

The public reported 1 large tree down on a trailer along highway 17 South.

Thunderstorm Wind, Chatham

When
July 1, 8:25 PM EST to 8:27 PM EST
Where
Chatham County, 1.17 mi W of Thunderbolt
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
32.030, -81.090

A trained weather spotter reported trees down near Memorial Hospital in downtown Savannah.

Thunderstorm Wind, Chatham

When
July 1, 8:28 PM EST to 8:30 PM EST
Where
Chatham County, 2.38 mi NNE of Burroughs
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
32.010, -81.230

Law Enforcement reported one tree down along the intersection of Highway 17 and Quacco Road.

Thunderstorm Wind, Liberty

When
July 1, 8:31 PM EST to 8:33 PM EST
Where
Liberty County, 3 mi NNE of Hinesville
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS
Coordinates
31.890, -81.580

The Fort Stewart AWOS measured a peak wind gust of 57 mph.

Thunderstorm Wind, Liberty

When
July 1, 8:43 PM EST to 8:45 PM EST
Where
Liberty County, Hinesville
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
31.850, -81.600

A County Official reported a few trees down near Hinesville.

Thunderstorm Wind, Liberty

When
July 1, 8:45 PM EST to 8:47 PM EST
Where
Liberty County, 0.69 mi N of Midway
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
County Official
Coordinates
31.810, -81.430

A County Official reported several trees down near Midway.

Thunderstorm Wind, Long

When
July 1, 8:57 PM EST to 8:59 PM EST
Where
Long County, 1.36 mi WNW of Bayview
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
State Official
Coordinates
31.710, -81.750

Law Enforcement reported on tree down on top of a house along Cottage Street. One woman was trapped inside with unknown injuries.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400663, 400819, 400820, 400821, 400835, 400834, 400822, 400823, 400824, 400825, 400826, 400827, 400828, 400829, 400830, 400836, 400831, 400832, 400833.